Alert archive / North Carolina / Beach Hazards Statements in 2013

Beach Hazards Statement 14, NWS Newport/Morehead City, NC

August 20, 2013

NWS Newport/Morehead City, NC issued this beach hazards statement at Aug 20, 2013, 1:02 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 20, 2013, 1:02 PM EDT (17:02 UTC)
Expired
Aug 20, 2013, 8:00 PM EDT
In force
7 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted, in the capitals the NWS used until 2016.

381 
WHUS42 KMHX 201702
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
102 PM EDT TUE AUG 20 2013

...HIGH THREAT OF RIP CURRENTS NORTH OF RODANTHE TODAY...

.LONG PERIOD SWELLS WILL LEAD TO A HIGH THREAT OF RIP CURRENTS
TODAY ALONG AREA BEACHES NORTH OF RODANTHE TODAY.

NCZ103-210000-
/O.NEW.KMHX.BH.S.0014.130820T1702Z-130821T0000Z/
OUTER BANKS DARE-
102 PM EDT TUE AUG 20 2013

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT...WHICH IS IN EFFECT UNTIL 8 PM EDT
THIS EVENING.

* HAZARDS...HIGH THREAT OF RIP CURRENTS.

* LOCATION...NORTH OF RODANTHE.

* TIMING AND TIDES...RIP CURRENTS ARE MOST PREVALENT A FEW HOURS
  EITHER SIDE OF LOW TIDE...WHICH WILL OCCUR AROUND 1 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES
AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY
ATTENTION TO FLAGS AND POSTED SIGNS POSTED NEAR BEACH ACCESS
POINTS AND LIFEGUARD STATIONS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT
ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT...SINCE IT CAN
EXHAUST AND EVEN KILL THE STRONGEST SWIMMER.

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW BEACH HAZARDS STATEMENT...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 20, 10:19 AM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 20, 10:19 AM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1019 AM EDT TUE AUG 20 2013

.SYNOPSIS...
A PERSISTENT FRONTAL BOUNDARY WILL LINGER OVER EASTERN NORTH
CAROLINA THROUGH TODAY. HIGH PRESSURE WILL BUILD OVER THE AREA
TONIGHT...AND REMAIN THROUGH THE WEEK PRODUCING WARM AND HUMID
CONDITIONS ACROSS EASTERN NORTH CAROLINA. A FRONT WILL APPROACH THE
AREA FRIDAY AND PUSH SOUTH SATURDAY. HIGH PRESSURE WILL THEN BUILD
IN FROM THE NORTH THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 10 AM TUE...LIGHT SCATTERED SHOWERS CONTINUE ALONG THE
WESTERN PART OF OUR FA THIS MORNING. CLOUD COVERAGE IS EXPECTED TO
REMAIN MOSTLY CLOUDY TODAY. THE FRONTAL BOUNDARY IS EXPECTED TO
LIFT NORTH AND LINGER ACROSS THE E NC...WHICH WILL LEAD A GOOD
CHANCE OF SHOWERS FOR THIS AFTERNOON. SOME SHOWERS MAY BE HEAVY AT
TIMES AS PWATS CONTINUE TO BE AROUND 2 INCHES...AND A WEAK MID
LEVEL DISTURNANCES IS EXPECTED TO CROSS THE AREA TODAY. EXPECTED
HIGHS TO RANGE 80-85 DEGREES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
AS OF 330 PM MON...W ATLANTIC RIDGE OF HIGH PRES WILL BUILD IN
TONIGHT WITH POPS DWINDLING TO SLIGHT CHANCE. CALM WINDS AND BREAKS
IN LOW STRATUS WILL LEAD TO PATCHY TO AREAS OF FOG. SFC COND PRES
DEFICITS AND SOUNDINGS INDICATE BEST CHANCES FOR FOG WILL BE
ACROSS INLAND COUNTIES. LOW TEMPS WILL BE IN THE LOW 70S ONCE
AGAIN.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
AS OF 300 AM TUESDAY...THE UPPER RIDGE ALONG THE SOUTHEAST COAST
WILL GIVE WAY TO A PROGRESSIVE UPPER TROUGH MOVING OUT OF THE
MIDWEST TO THE EASTERN SEABOARD BY THE END OF THE WEEK. AT THE
SURFACE HIGH PRESSURE OVER THE WESTERN ATLANTIC WILL CONTINUE TO
CIRCULATE MOIST/UNSTABLE AIR INTO THE CAROLINAS WHILE THE REMNANTS
OF A DECAYING FRONTAL BOUNDARY REMAIN OVER THE REGION. THE
COMBINATION OF THESE FEATURES WITH SEA BREEZE CIRCULATIONS AND
CONVECTIVE OUTFLOWS WILL LEAD TO PRECIPITATION CHANCES REMAINING
ABOVE CLIMO THROUGH LATE WEEK. ALTHOUGH OVERNIGHT PRECIPITATION
CHANCES CANNOT BE RULED OUT...THE PRECIPITATION COVERAGE/INTENSITY
WILL BE ENHANCED DURING THE TYPICAL DIURNAL CYCLE THROUGH THURSDAY
THEN ALIGN AHEAD OF A COLD FRONT ASSOCIATED WITH THE UPPER TROUGH
APPROACHING FROM THE NORTHWEST ON FRIDAY INTO FRIDAY NIGHT.
A COUPLE OF INCHES OF RAIN COULD FALL DURING THIS TIME WHICH ON TOP
OF ALREADY SATURATED GROUND WILL CREATES A MINOR LOW LYING AND
POOR DRAINAGE FLOOD THREAT THROUGH THE END OF THE WEEK. TEMPERATURES
THROUGH THE END OF THE WEEK WILL LARGELY BE NEAR SEASONAL NORMS.

MODEL GUIDANCE GOING INTO THE WEEKEND AND INTO EARLY NEXT WEEK IS
IN FAIRLY GOOD AGREEMENT WITH THE LARGE SCALE PATTERN. THE
SOUTHWESTERN US UPPER RIDGE WILL BUILD EAST INTO THE CENTRAL US
WHICH IN TURN WILL SHIFT THE EASTERN UPPER TROUGH AXIS OFF OF THE
EAST COAST. THIS WILL PLACE EASTERN NC UNDER A DEEP NW FLOW WHICH
WILL ALLOW DRIER AIR TO GRADUALLY WORK INTO THE REGION. AT THE
SURFACE A SEASONABLY STRONG AREA OF HIGH PRESSURE WILL BUILD OVER
THE REGION FROM THE NORTH IN THE WAKE OF THE FRONTAL PASSAGE WHICH
IS NOW EXPECTED EARLY SATURDAY. THE SURFACE RIDGE WILL THEN REMAIN
OVER THE REGION INTO EARLY NEXT WEEK. WILL HANG ONTO POPS FOR NOW
EARLY ON SATURDAY GIVEN THE POTENTIAL FOR LINGERING LOW LEVEL
MOISTURE/MODEL TIMING ERRORS BUT MODELS SUGGEST THAT LATE IN THE
WEEKEND INTO EARLY NEXT WEEK WILL BE MAINLY DRY...SLIGHTLY COOLER
AND A LITTLE LESS HUMID. THE DRIER AIR WILL ALLOW TEMPS TO COOL INTO
THE 60S FOR INLAND AREAS AT NIGHT WHILE DAYTIME HIGHS REMAIN NEAR
OR SLIGHTLY BELOW CLIMO NORMS AIDED BY PROLONGED SUNSHINE AND
DOWNSLOPE FLOW.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /THROUGH TONIGHT/...
AS OF 730 AM TUE...SCT/BKN MVFR WITH SOME IFR POCKETS BEING
OBSERVED ACROSS EASTERN NC THIS MORNING. LOWER CLOUDS AND FOG MAY
BE TOUGH TO MIX OUT AGAIN LATER THIS MORNING WITH LITTLE/NO
MIXING. SCT SHOWERS WILL ONCE AGAIN BE AROUND TODAY AND HAVE
MAINTAINED VCSH. AT THIS TIME WILL KEEP MVFR CONDITIONS THROUGH
THIS AFTERNOON FOR KOAJ AND KEWN...POSSIBLY LIFTING TO VFR BY
EARLY EVENING. IFR FOG/STRATUS WILL ONCE AGAIN BE A GOOD BET LATE
TONIGHT AS SIMILAR CONDITIONS EXIST OVER THE AREA.

LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 300 AM TUESDAY...AXIS OF MOISTURE OVER THE REGION...WEAK
SURFACE CONVERGENCE IN VICINITY OF A WEAK BOUNDARY AND SUFFICIENT
INSTABILITY WILL CONTINUE TO BRING SCT MAINLY AFTERNOON/EVENING
SHOWERS AND THUNDERSTORMS THROUGH MUCH OF THE WEEK...ALONG WITH THE
USUAL CHANCES FOR LATE NIGHT FOG AND LOW STRATUS TYPICAL OF THIS
TIME OF YEAR. A COLD FRONT SWEEPS THRU THE FORECAST AREA EARLY IN THE
WEEKEND BRINGING DRIER AND MORE STABLE AIR INTO THE REGION WITH VFR
CONDITIONS BECOMING INCREASINGLY PROMINENT.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/...
AS OF 10 AM TUE...CURRENT FORECAST IS GOOD SHAPE...NO ADJUSTMENTS
NEEDED AT THIS TIME. THE LATEST BUOY OBS INDICATE LIGHT NE WINDS
WITH 2 TO 3 FT SEAS. THE FRONTAL BOUNDARY IS EXPECTED TO REMAIN
ACROSS THE AREA. FRONT WILL DISSIPATE TONIGHT AS W ATLANTIC RIDGE
BUILDS IN AND WINDS BECOME LIGHT AND VARIABLE. SEAS WILL REMAIN IN
THE 2 TO 3 FOOT RANGE THROUGH TONIGHT WITH THE LIGHT WINDS.

LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 300 AM TUESDAY...SURFACE HIGH PRESSURE OFF THE SE COAST WILL
MAINTAIN A LIGHT SOUTH TO SOUTHWEST FLOW OVER THE MARINE AREA
THROUGH THE MIDDLE OF THE WEEK. THE PRESSURE GRADIENT TIGHTENS
AHEAD OF A COLD FRONT APPROACHING FROM THE NW LATE THURSDAY INTO
FRIDAY WHICH WILL LEAD TO CORRESPONDING INCREASE IN WINDS TO 10 TO
15 KT AND SEAS TO 3-4 FT. THE FRONT IS FORECAST TO MOVE SOUTH OF
THE WATERS SATURDAY WITH WINDS SHIFTING TO THE NORTH AND
INCREASING TO AT LEAST 15 KT. SOME OF THE GUIDANCE IS SUGGESTING
THAT WIND SPEEDS IN GUSTS ALONG WITH SEAS IN THE OUTER WATERS
COULD BRIEFLY REACH SMALL CRAFT ADVISORY CRITERIA ON SATURDAY.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...TL
NEAR TERM...TL/BM
SHORT TERM...TL
LONG TERM...BTC/JME
AVIATION...JME/TL
MARINE...JME/TL/BM
Hazardous weather outlook, Aug 20, 12:59 PM EDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1259 PM EDT TUE AUG 20 2013

NCZ029-044>047-079>081-090>094-211700-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
1259 PM EDT TUE AUG 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-211700-
OUTER BANKS DARE-
1259 PM EDT TUE AUG 20 2013

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-098-104-211700-
CARTERET-ONSLOW-OUTER BANKS HYDE-
1259 PM EDT TUE AUG 20 2013

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:27 PM EDTSpecial Weather StatementMHXOnslow63 min
Aug 20, 2:38 PM EDTSpecial Weather StatementMHXOnslow52 min
Aug 20, 3:37 PM EDTAreal Flood AdvisoryMHXDuplin83 min

Nearby

Beach Hazards Statements in North Carolina, 2013Every beach hazards statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.